How to get Narcan for free in 94 Nebraska pharmacies
LINCOLN, Neb. (KOLN) - If you don’t know what Narcan is, where you can get it or how to use it, you’re not alone. A new survey from the Nebraska Annual Social Indicators showed that only 10 to 20 percent of Nebraskans know where and how to get Narcan and that a quarter to a third of Nebraskans don’t even know what Narcan is.
Before I went and interviewed Dani Hill, a Lincoln woman who was revived by Narcan after a 2021 fentanyl overdose, I didn’t really know much about how or where I could get the opioid overdose-reversing drug, either. So, I decided to find out how I could get some.
The first step to finding Narcan is just walking into a pharmacy near you. Stop Overdose Nebraska has an interactive map that allows you to find a pharmacy in your area. The closest pharmacy for me was Kohll’s Rx on 27th and Vine.
Once in the pharmacy, I waited in line and once it was my turn, I asked for Narcan and the pharmacist brought me a one-page form to fill out. The form asked for my name, address, and the reason why I was getting Narcan. I asked pharmacist Bryce Walker if there is any reason somebody wouldn’t qualify for getting Narcan. He said all it takes is being a resident of Nebraska.
“Anytime you are in a community setting, there’s a chance that you may come across someone who could be in an overdose setting,” Walker said.
I waited a little while they entered my information into the system, and then Walker brought me my doses of Narcan. He explained how I would use them on someone in case of an overdose. The medication comes in a simple, easy-to-understand nasal spray format. The four doses were completely free.
If you’re thinking, “Why do I need Narcan? I don’t do drugs,” Walker says, anybody could fall into an overdose; it could be someone who was prescribed opioids and took the wrong dosage, a child who got into a medicine cabinet, or you could see an overdose happening while out and about.
In fact, according to Stop Overdose Nebraska, there were 209 drug-overdose deaths in 2020, about 35 percent of those deaths were related to opioids.
How does Narcan work in times of an opioid overdose?
“If you’re having an opioid overdose, when it comes into the body, it kind of throws that opioid off of that receptor, and then brings you back to,” Amy Holman, the Project Coordinator with the Nebraska Pharmacy Association said.
Once you have Narcan, there are some easy ways to identify someone in an overdose.
The person overdosing may have:
- Blue lips, skin, or fingernails
- Pinpoint pupils
- Unresponsive to voice or to touch
- Choking sounds or a snore-like gurgle
- Slow irregular or stopped breathing
- Slow heartbeat or low blood pressure
Copyright 2023 KOLN. All rights reserved.